Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Jackson, MS

March 8, 2024Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 8, 2024, 4:25 PM CST for Marion County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2024, 4:25 PM CST (22:25 UTC)
Expired
Mar 8, 2024, 7:06 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS54 KJAN 082225
FFWJAN
MSC091-090130-
/O.NEW.KJAN.FF.W.0021.240308T2225Z-240309T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
425 PM CST Fri Mar 8 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Marion County in south central Mississippi...

* Until 730 PM CST.

* At 425 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Pickwick and Pine Burr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3107 8984 3107 8992 3109 8992 3109 8993
      3111 8993 3111 8994 3113 8994 3113 9001
      3118 9001 3131 8966 3115 8966

FLASH FLOOD...RADAR INDICATED

$$

22
1 follow-up statement
099 
WGUS74 KJAN 090106
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
706 PM CST Fri Mar 8 2024

MSC091-090116-
/O.CAN.KJAN.FF.W.0021.000000T0000Z-240309T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
706 PM CST Fri Mar 8 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MARION COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 300 AM CST Saturday for 
portions of northeast Louisiana and Mississippi.

&&

LAT...LON 3109 8993 3111 8993 3111 8994 3113 8994
      3113 9001 3118 9001 3131 8966 3115 8966
      3107 8984 3107 8992 3109 8992

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 2:30 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 8, 2:30 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
230 PM CST Fri Mar 8 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 230 PM CST Fri Mar 8 2024

Tonight and Tomorrow:The focus of of the severe threat has been
narrowed to roughly Meridian to Natchez through 6pm tonight.
Continued threats will be heavy rain, hail and a tornado or two
being possible in the far southwest of our CWA. The main risks will
be heavy rain as we have already seen a corridor along and just
south of I-20 have seen rainfall amounts between 4-6" and its still
raining. Currently there are also storms forming in southeastern
Louisiana that will shift up into our area along the HWY-84
corridor with possible rainfall amounts between 2 to 4", the threat
for tornadoes has diminished as the environment will have a short
window to produce before winds veer and instability diminishes. This
event has predominantly shifted to a heavy rain threat as storms
have been training south of I-20 and rainfall has been very
efficient over a sustained period of time. Expect most severe
potential and heaviest rainfall to wrap up by 6-8pm. This evening
the sfc low will continue to push east through our area as showers
and storms diminish leaving only light scattered showers overnight.
The main front will push through the area Saturday morning with only
the scattered light showers lingering throughout the day before a
surface ridge has the chance to build into the region Saturday night.

Sunday through Wednesday: As ridging moves through the area skies
will clear and dry weather will ensue for through the beginning of
the work week. A reinforcing H5 high moving into the area Sunday
night will also help keep dry weather persistent. A cooling trend
will also take shape early week. Low temperatures will dip
significantly Monday and Tuesday leading to the potential for patchy
frost over the northeastern portions of the CWA in the mornings. By
Tuesday low level flow shifts back southwesterly and temperatures
will warm back up going into the middle of the week.

Wednesday through Friday: Upper level flow will become more zonal as
an active weather pattern will take shape for the latter part of the
week with multiple embedded shortwaves dipping into the area
causing the the return of showers and thunderstorms. Models vary on
timing and strength but there seems to be favorable ingredients for
some severe storms if the right scenario plays out. We will continue
to monitor the potential for severe and provide updates in the
future./KP/

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM CST Fri Mar 8 2024

SHRA & TSRA are ongoing across most TAF sites, but have begun to
sink more into central & southern TAF sites at JAN, HKS & MEI,
while more light to moderate SHRA persists to the north. Ceilings
& vsby will be variable down to IFR-LIFR, especially in any heavy
TSRA. Light RA will persist into the evening, with decrease in
coverage between 09/06-12Z. Lowered flight categories will persist
into the evening, when widespread stratus lowers & BR develops
overnight. Expect flight restrictions below alternative minimums,
with some nearing airport minimums, especially near PIB, HBG &
HEZ. Vsby & ceilings will improve as early as 09/11-12Z at GLH &
GWO, while later around 09/16-17Z elsewhere. Sustained winds
around 10-15mph will shift more northwesterly overnight, with
gusts up to 20mph at times, especially Saturday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  64  42  60 /  40   0   0   0
Meridian      59  68  42  62 /  60  10   0   0
Vicksburg     55  63  41  61 /  40   0   0   0
Hattiesburg   61  70  45  65 /  70   0   0   0
Natchez       56  65  43  62 /  30  10   0   0
Greenville    53  58  39  59 /  40  10   0   0
Greenwood     54  60  38  60 /  40  20   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through late tonight for MSZ035>066-072>074.

LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026.

AR...None.
&&

KP/DC

In the hours before

Local storm report, Mar 8, 2:16 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
216 PM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Flash Flood      3 NW Montrose           32.15N 89.27W
03/08/2024                   Jasper             MS   Emergency Mngr

            CR 23 is flooded.

&&

CE
Local storm report, Mar 8, 2:31 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
231 PM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Flash Flood      3 ENE Alamucha          32.37N 88.43W
03/08/2024                   Lauderdale         MS   Broadcast Media

            Part of Hwy 496 flooded and washed out.

&&

CE
Local storm report, Mar 8, 2:36 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
236 PM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Flash Flood      4 WSW Pelahatchie       32.30N 89.87W
03/08/2024                   Rankin             MS   Law Enforcement

            Gulde road is completely covered by 2 ft of
            water.

&&

CE
Local storm report, Mar 8, 2:52 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
252 PM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      1 E Florence            32.16N 90.11W
03/08/2024                   Rankin             MS   Law Enforcement

            Williams road closed due to extensive
            flooding with most of the road at least 2 ft
            deep.

&&

CE
Local storm report, Mar 8, 3:02 PM CST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
302 PM CST Fri Mar 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Flash Flood      3 WNW Brandon           32.29N 90.03W
03/08/2024                   Rankin             MS   Public

            Social media post from the public shows
            Crossgate Lake overflowing in Brandon near
            Hwy 80.

&&

CR
Special weather statement, Mar 8, 4:03 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
403 PM CST Fri Mar 8 2024

MSZ066-074-082245-
Jones MS-Forrest MS-
403 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORREST AND
SOUTHEASTERN JONES COUNTIES THROUGH 445 PM CST...

At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 9 miles northeast of Petal, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ovett around 410 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Mississippi.

&&

LAT...LON 3132 8922 3153 8922 3157 8894 3143 8894
      3143 8914 3132 8915
TIME...MOT...LOC 2203Z 264DEG 44KT 3143 8914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:33 AM CSTFlood WatchJANAdams, Attala, Claiborne, Clarke, Copiah, Covington and 29 more15 hr
Mar 8, 5:15 AM CSTSpecial Weather StatementJANIssaquena60 min
Mar 8, 5:46 AM CSTSpecial Weather StatementJANSharkey, Yazoo59 min
Mar 8, 6:32 AM CSTSpecial Weather StatementJANHinds, Madison58 min
Mar 8, 7:10 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Rankin50 min
Mar 8, 7:23 AM CSTSpecial Weather StatementJANLeake52 min
Mar 8, 7:52 AM CSTSevere Thunderstorm WarningJANLeake, Scott34 min
Mar 8, 8:24 AM CSTRiver Flood WarningJANNoxubee43 hr
Mar 8, 9:32 AM CSTRiver Flood WarningJANJones5 days
Mar 8, 9:33 AM CSTSpecial Weather StatementJANCopiah42 min
Mar 8, 9:34 AM CSTRiver Flood WarningJANMadison, Yazoo14 days
Mar 8, 9:34 AM CSTRiver Flood WarningJANAttala, Holmes5 days
Mar 8, 9:34 AM CSTRiver Flood WarningJANHinds, Warren11 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANLeake6 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANLeake4 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANNeshoba5 days
Mar 8, 9:47 AM CSTFlash Flood WarningJANHinds, Rankin6 hr
Mar 8, 11:15 AM CSTFlash Flood WarningJANClaiborne, Copiah, Jefferson, Rankin, Simpson5 hr
Mar 8, 11:36 AM CSTFlash Flood WarningJANJasper, Newton, Scott, Simpson, Smith5 hr
Mar 8, 11:45 AM CSTSpecial Weather StatementJANClarke, Lauderdale, Newton60 min
Mar 8, 11:50 AM CSTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton55 min
Mar 8, 12:42 PM CSTFlash Flood WarningJANClarke, Lauderdale3 hr
Mar 8, 3:02 PM CSTRiver Flood WarningJANSimpson3 days
Mar 8, 3:02 PM CSTRiver Flood WarningJANCopiah, Simpson11 days
Mar 8, 3:02 PM CSTRiver Flood WarningJANLawrence12 days
Mar 8, 3:21 PM CSTFlash Flood WarningJANJefferson Davis, Lawrence, Lincoln3 hr
Mar 8, 4:01 PM CSTSevere Thunderstorm WarningJANLamar, Marion45 min
Mar 8, 4:03 PM CSTSpecial Weather StatementJANJones42 min
Mar 8, 4:09 PM CSTTornado WarningJANLamar, Marion35 min
Mar 8, 4:34 PM CSTSevere Thunderstorm WarningJANForrest, Jones26 min
Mar 8, 4:39 PM CSTFlash Flood WarningJANForrest, Lamar3 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.